Colorado, 2022Damaging Wind in Colorado, March 4, 2022
March 4, 2022 · NWS GJT · 1 event in 1 county or zone
A closed midlevel low pressure system lifted across the Four Corners region. An uptick in moisture and support aloft paired with marginal instability resulted in isolated thunderstorms in southwest Colorado.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A closed midlevel low pressure system lifted across the Four Corners region. An uptick in moisture and support aloft paired with marginal instability resulted in isolated thunderstorms in southwest Colorado. One storm produced gusty winds of up to 58 mph at the Cortez Municipal Airport.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 4, 11:01 AM MST, 3 hours 7 minutes earlier.
Area forecast discussion, Mar 4, 11:01 AM MST, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1101 AM MST Fri Mar 4 2022
.SHORT TERM...(Today through Saturday)
Issued at 404 AM MST Fri Mar 4 2022
A closed mid-level low pressure system off the southern California
coast will move ashore early this morning becoming an open wave
trough as it lifts toward the Four Corners region this afternoon.
Weak mid-level lift and increasing divergence aloft associated
with the jet moving through the base of the trough will cause
clouds to increase ahead of the system with showers breaking out
over the southern half of the forecast area this morning. Early
on, precipitation will have to overcome the dry sub-cloud layer
indicated in both the ABQ and GJT 00Z/Fri sounding. However,
moisture deepens this afternoon as both mid-level lift and jet
divergence increase resulting in expanded shower coverage and
greater intensity. Isolated thunderstorms are possible over the
southern and central portion of the forecast area as the
atmosphere destabilizes. Though temperatures will be cooler by
close to 10 degrees or more, lower elevations will remain mild
enough for rain with the changeover to snow occurring well up
mountain slopes at roughly 8500 feet.
Widespread precipitation will continue tonight as the trough takes
on a negative tilt and lifts northeastward across the forecast
area. Cold air advection combined with diurnal cooling will drive
snow levels to around 5500 feet causing rain to change over to
snow for all but the lower valleys. A transitory ridge builds over
the area Saturday morning ahead of a second closed mid-level low
dropping southward from the Pacific Northwest over the southern
Great Basin. Though dynamic forcing wanes beneath the ridge,
models indicated instability and orography will keep some showers
going through the morning. By afternoon, the ridge is driven east
of the Divide as the closed low turns eastward. Upward forcing at
mid and upper levels returns ahead of the second system which will
translate to increased showers Saturday afternoon.
Per previous discussion, snow will continue off and on over the
remainder of the weekend. As such, advisories appeared to remain
on track, though latest model runs suggested a bit more snowfall
than in previous runs. Therefore, boosted snow amounts to the 8
to 16 inch range and added the eastern Uinta Mountains beginning
this afternoon.
.LONG TERM...(Saturday night through Thursday)
Issued at 404 AM MST Fri Mar 4 2022
Another round of heavier precip can be expected Saturday night
through Sunday morning as the next low moves across the CWA. On
Sunday, plenty of lift will lend itself to more precipitation
across the CWA with higher elevations favored and areas generally
south of the I-70 corridor. Expect another cloudy and cool day
Sunday. High temperatures will, once again, reach below average
for this time of year. Suffice to say, it's going to be an active
weekend.
Having said all of that, there will be times when there will be
lulls in activity. Hemmed and hawed with issuing highlights for
one system, and then another round of highlights for the next, or
just opting for one long highlight. Surrounding offices were
leaning towards one long event so followed suit. Went with
advisories for most zones along the Divide mainly for 8 to 16
inches with locally higher amounts possible. Snowfall amounts and
intensities, and the length of the event, didn't warrant Winter
Storm Warnings thus the advisories. Of course, if things really
get going we can always upgrade as needed. While the Vail Pass
zone and Uinta mountains are not included in any highlights,
wouldn't be surprised to see them added as the second system will
bring those 2 areas more impactful snowfall amounts.
Sunday night into Monday, activity will slowly start to diminish
though a third, weaker piece of energy looks to move through
bringing another chance for some light precip. Monday will be
batting cleanup to a multi-day system expected to bring snow to
most of the high country of western Colorado. A final pulse of
shortwave trough energy should be strong enough to deliver another
inch or so of snow to the San Juans, Grand Mesa, and mountains of
the Central Divide. By late Monday afternoon, more Pacific high
pressure pushes into Colorado and a brief lull of quiet, cooler
weather kicks off. Tuesday looks to be the coldest morning of the
period with morning lows nearly 10 degrees under normal behind the
cold front. Tuesday's afternoon high temperatures will trend
below normal as well. Model guidance is in general agreement that
after a quiet day on Tuesday, another round of sensible weather
will impact western Colorado Wednesday. A trough of low pressure
extending from a Canadian low off Hudson Bay will stretch back
across the northern Plains and into the northern Rockies.
Jetstream support around the base of the trough pushes into the
Great Basin and should offer enough support for much of the
northwest mountains of Colorado to get another round of snow. The
Park and Gore ranges look like the winners for this next round of
snow with some higher peaks approaching 8 to 10 inches on
Wednesday in present model data. It looks like the mountains of
the Central Divide and the San Juans could pick up another 2
inches as well. It's still a little premature to get too detailed
with this system a week out. It also looks like this system will
hang on into Thursday before ejecting onto the plains Friday.
Temperatures behind this wave should continue to trend below
normal with a significant amount of cold air reinforcing the early
week's events.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1042 AM MST Fri Mar 4 2022
Clouds will fill in and lower through the afternoon, ILS
breakpoints will be reached at most mountain TAF sites by evening
and at most of the TAF sites in the area overnight. Isolated to
scattered showers and even a few thunderstorms will increase
through the afternoon and evening. Showers are more likely to
produce gusty winds than wetting rains in the valleys today. In
the mountains, rain or mixed showers will gradually change to snow
as colder air works in overnight with coverage becoming more wide
spread by morning. Overall, conditions today will mostly remain
VFR, but can dip down to MVFR for a time in any showers, and will
deteriorate overnight with MVFR conditions dropping into the
valleys by morning.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory from 2 PM this afternoon to 5 PM MST
Sunday for COZ004-009-012-013.
Winter Weather Advisory until 5 PM MST Sunday for COZ019.
UT...Winter Weather Advisory from 2 PM this afternoon to 5 PM MST
Sunday for UTZ023.
&&
SHORT TERM...NL
LONG TERM...TGR/LTB/NL
AVIATION...TGJTHazardous weather outlook, Mar 4, 5:05 AM MST, 9 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
505 AM MST Fri Mar 4 2022
COZ001>014-017>023-UTZ022>025-027>029-051215-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
505 AM MST Fri Mar 4 2022
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Expect snow showers to develop over the southern and central
mountains today with isolated thunderstorms possible. Snow will
continue tonight bringing moderate accumulations ranging from 4 to
8 inches above 9,000 feet with locally higher amounts.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
A series of disturbances will continue to bring snow to the area
during the remainder of the weekend into early next week.
Widespread accumulating snowfall is likely with additional
accumulations of 6 to 12 inches possible by Monday afternoon.
Another system is expected to bring another round of snow
Wednesday into Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Thunderstorm Wind, Montezuma
- When
- March 4, 2:08 PM MST
- Where
- Montezuma County, (Cez)cortez Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.300, -108.630
A peak wind gust of 58 MPH was measured by the automated weather station at the Cortez Municipal Airport.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Texas, March 4 to 5, 2022$800,000 · 1 event
- Winter Weather in South Dakota, March 4 to 7, 202218 events
- Winter Weather in Colorado, March 4 to 7, 202210 events
- Winter Weather in Colorado, March 4 to 7, 20229 events
- Heavy Snow in Wyoming, March 4 to 6, 20227 events
- Winter Storm in California, March 4 to 5, 20226 events
- High Wind and Strong Wind in Arizona, March 4, 2022$500 · 61 kt wind · 4 events
- Heavy Snow in California, March 4 to 5, 20223 events
- High Wind in New Mexico, March 4, 202256 kt wind · 3 events
- Winter Storm and Heavy Snow in Alaska, March 4 to 6, 20223 events
- Heavy Snow and Sleet in Nebraska, March 4 to 5, 20223 events
- Heavy Snow in Nevada, March 4 to 5, 20222 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1003391.